Alert archive / Idaho / Red Flag Warnings in 2015

Red Flag Warning 5, NWS Pocatello, ID

August 20, 201518 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 20, 2015, 12:30 PM MDT for 18 counties in Idaho. It took effect at Aug 21, 2015, 11:00 AM MDT. It was in force for 10 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2015, 12:30 PM MDT (18:30 UTC)
In effect from
Aug 21, 2015, 11:00 AM MDT
Expired
Aug 21, 2015, 9:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID, Valley County, ID

What was reported inside it

TimeReportWhereRemark
Aug 21, 2:50 PM MDTNON-TSTM WND GST 50Roberts, IDROBERTS INL ARL FRD
Aug 21, 4:15 PM MDTNON-TSTM WND GST 54Craters Of Moon, IDWIND GUSTS FROM 3PM TO 450PM RANGED FROM 45 TO 54 MPH. INL ARL FRD MESONET
Aug 21, 4:20 PM MDTNON-TSTM WND GST 6018 E Arco, IDDEAD MAN CANYON MESONET - INL ARL FRD WIND GUSTS FORM 130PM TO 450PM RANGED FROM 45 TO 60 MPH
Aug 21, 4:20 PM MDTNON-TSTM WND GST 6020 E Arco, IDDEAD MAN CANYON INL ARL FRD
Aug 21, 4:30 PM MDTNON-TSTM WND GST 5420 W Idaho Falls, IDKETTLE BUTTE INL ARL FRD
Aug 21, 4:35 PM MDTNON-TSTM WND GST 5515 Sw Mud Lake, IDROVER MESONET - INL ARL FRD . FROM 130PM TO 450PM WIND GUSTS FROM 45 TO 55 MPH.
Aug 21, 4:51 PM MDTNON-TSTM WND GST 472 Nw Idaho Falls, IDASOS STATION IDAHO FALLS FANNING FIELD /IDA/
Aug 21, 5:00 PM MDTNON-TSTM WND GST 5920 Ne Carey, IDITD TOMCAT SUMMIT
Aug 21, 5:30 PM MDTNON-TSTM WND GST 5710 Nw Atomic City, IDRADIOACTIVE WASTE MANAGEMENT INL ARL FRD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.5 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2799 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

222 
WWUS85 KPIH 201830
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1230 PM MDT THU AUG 20 2015

...RED FLAG WARNING IS IN EFFECT FROM FRIDAY 11 AM MDT THROUGH
FRIDAY EVENING 9 PM MDT FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 475 AND 476 AS WELL AS ZONES 410 AND 413 BELOW 5000
FEET...

.A STRONG...DRY COLD FRONT WILL PASS THROUGH THE AREA FRIDAY
AFTERNOON WITH WINDS SOUTHWEST TO NORTHWESTERLY INCREASING
THROUGH THE AFTERNOON WITH GUSTS AROUND 35 MPH. HUMIDITY OF BELOW
15 PERCENT IS ALSO EXPECTED PARTICULARLY FOR LOWER ELEVATIONS.

IDZ475-476-211100-
/O.UPG.KPIH.FW.A.0003.150821T1700Z-150822T0300Z/
/O.NEW.KPIH.FW.W.0005.150821T1700Z-150822T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
1230 PM MDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 475 AND
476...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 475. FIRE WEATHER ZONE 476. 

* WIND...WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS OF 25 TO 35 
  MPH.

* HUMIDITY...13 TO 17 PERCENT.

* IMPACTS...ANY CURRENT FIRES OR FIRES THAT DEVELOP WILL LIKELY 
  SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-211100-
/O.UPG.KPIH.FW.A.0003.150821T1700Z-150822T0300Z/
/O.NEW.KPIH.FW.W.0005.150821T1700Z-150822T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
1230 PM MDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 410 BELOW 5000
FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM TO 9 PM MDT FRIDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 410.

* WIND...WEST TO SOUTHWEST 20 TO 30 MPH WITH GUSTS 35 TO 45 MPH.

* HUMIDITY...BELOW 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ413-211100-
/O.NEW.KPIH.FW.W.0005.150821T1800Z-150822T0300Z/
CARIBOU RANGE/CARIBOU NF-
1230 PM MDT THU AUG 20 2015

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT FRIDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 413 BELOW 5000
FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT FRIDAY. 

* AFFECTED AREA...FIRE WEATHER ZONE 413.

* WIND...WEST TO SOUTHWEST 20 TO 30 MPH WITH GUSTS OF 30 TO 40
  MPH.

* HUMIDITY...12 TO 19 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
3 follow-up statements
481 
WWUS85 KPIH 211018
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
418 AM MDT FRI AUG 21 2015

...RED FLAG WARNING IS IN EFFECT FROM FRIDAY 11 AM MDT THROUGH
FRIDAY EVENING 9 PM MDT FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 475 AND 476 AS WELL AS ZONES 410 AND 413 BELOW
5000 FEET...

.A STRONG...DRY COLD FRONT WILL PASS THROUGH THE AREA FRIDAY
AFTERNOON WITH WINDS SOUTHWESTERLY IN THE MORNING...TURNING MORE
WESTERLY BY EARLY AFTERNOON AND BY LATE AFTERNOON FROM THE
NORTHWEST. WINDS WILL INCREASE IN SPEED NEAR NOON TIME AND
CONTINUE THROUGH THE AFTERNOON. WIND GUSTS UP TO 30 MPH ARE
EXPECTED TIN THE MOUNTAINS AND FOR THE SNAKE PLAIN UP TO 40 MPH.
HUMIDITY OF BELOW 15 PERCENT IS ALSO EXPECTED PARTICULARLY FOR
LOWER ELEVATIONS.

IDZ475-476-212130-
/O.CON.KPIH.FW.W.0005.150821T1700Z-150822T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
418 AM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 475 AND 476...

* AFFECTED AREA...FIRE WEATHER ZONE 475. FIRE WEATHER ZONE 476.

* WIND...WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS OF 25 TO 35
  MPH. IN THE CANYONS AND LOWER RIVER BOTTOMS...WINDS MAY SHIFT
  ABRUPTLY WITH TERRAIN INFLUENCES THROUGH THE DAY.

* HUMIDITY...13 TO 17 PERCENT.

* IMPACTS...ANY CURRENT FIRES OR FIRES THAT DEVELOP WILL LIKELY 
  SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-212130-
/O.CON.KPIH.FW.W.0005.150821T1700Z-150822T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
418 AM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONE 410 BELOW 5000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 410.

* WIND...WEST TO SOUTHWEST 20 TO 30 MPH WITH GUSTS 35 TO 45 MPH.
  LATE AFTERNOON...LOOK FOR NORTHWESTERLY WINDS OUT OF THE BIRCH
  CREEK AND LITTLE LOST VALLEY INTO THE ARCO DESERT.

* HUMIDITY...BELOW 13 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ413-212130-
/O.CON.KPIH.FW.W.0005.150821T1800Z-150822T0300Z/
CARIBOU RANGE/CARIBOU NF-
418 AM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER
ZONE 413 BELOW 5000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 413.

* WIND...WEST TO SOUTHWEST 20 TO 30 MPH WITH GUSTS OF 30 TO 35 MPH.

* HUMIDITY...12 TO 19 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
505 
WWUS85 KPIH 212014
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
214 PM MDT FRI AUG 21 2015

...RED FLAG WARNING IS IN EFFECT NOW THROUGH THIS EVENING AT 9 PM
MDT FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 475
AND 476 AS WELL AS ZONES 410 AND 413 BELOW 5000 FEET...

.A STRONG...DRY COLD FRONT IS CURRENTLY PASSING THROUGH THE AREA.
WIND GUSTS UP TO 30 MPH ARE EXPECTED FOR THE MOUNTAINS AND FOR
THE SNAKE PLAIN UP TO 40 MPH. HUMIDITY OF BELOW 15 PERCENT IS ALSO
EXPECTED PARTICULARLY FOR LOWER ELEVATIONS. ZONES 425...427 AND
422 WILL BE GUSTY WITH LOW RELATIVE HUMIDITY AS WELL BUT OVERALL
SHOULD REMAIN JUST BELOW RED FLAG CRITERIA.

IDZ475-476-220300-
/O.CON.KPIH.FW.W.0005.000000T0000Z-150822T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
214 PM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
475 AND 476...

* AFFECTED AREA...FIRE WEATHER ZONES 475 AND 476.

* WIND...WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS OF 25 TO 35 
  MPH. IN THE CANYONS AND LOWER RIVER BOTTOMS...WINDS MAY SHIFT 
  ABRUPTLY WITH TERRAIN INFLUENCES THROUGH THE DAY.

* HUMIDITY...13 TO 17 PERCENT.

* IMPACTS...ANY CURRENT FIRES OR FIRES THAT DEVELOP WILL LIKELY 
  SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ410-413-220300-
/O.CON.KPIH.FW.W.0005.000000T0000Z-150822T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
214 PM MDT FRI AUG 21 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 413...

* AFFECTED AREA...FIRE WEATHER ZONES 410 AND 413 BELOW 5000 FEET.

* WIND...WEST TO SOUTHWEST 20 TO 30 MPH WITH GUSTS 35 TO 45 
  MPH. LATE AFTERNOON...LOOK FOR NORTHWESTERLY WINDS OUT OF THE 
  BIRCH CREEK AND LITTLE LOST VALLEY INTO THE ARCO DESERT.

* HUMIDITY...BELOW 13 TO 16 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
159 
WWUS85 KPIH 220257
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
857 PM MDT FRI AUG 21 2015

IDZ475-476-220400-
/O.EXP.KPIH.FW.W.0005.000000T0000Z-150822T0300Z/
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
857 PM MDT FRI AUG 21 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 475 AND
476...

RED FLAG CONDITIONS NO LONGER EXIST AS RELATIVE HUMIDITIES ARE
NOW ABOVE 15 PERCENT. WIND GUSTS ARE ELEVATED ABOVE 25MPH AT SOME
SITES BUT WILL SLOWLY DIMINISH OVERNIGHT.

$$

IDZ410-413-220400-
/O.EXP.KPIH.FW.W.0005.000000T0000Z-150822T0300Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF-
857 PM MDT FRI AUG 21 2015

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410 AND
413...

RED FLAG CONDITIONS NO LONGER EXIST AS RELATIVE HUMIDITIES...FOR
THE MOST PART...HAVE EXCEEDED 15 PERCENT. WIND GUSTS REMAIN
ELEVATED AT A FEW LOCATIONS...PARTICULARLY IN ZONE 410...BUT WILL
SLOWLY DIMINISH OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 20, 2:40 AM MDT, 9 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 2:40 AM MDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
240 AM MDT THU AUG 20 2015

.SHORT TERM...TODAY AND FRIDAY. SMOKE IS THE MAIN ISSUE AGAIN
TODAY. IT WAS ACTUALLY THICK ENOUGH TO HOLD TEMPERATURES DOWN A
BIT ESPECIALLY ACROSS THE MAGIC VALLEY AND INTO THE CENTRAL
MOUNTAINS. WE TRENDED HIGHS DOWN AREAWIDE BASED ON WHAT WE SAW
YESTERDAY AS THE SMOKE REALLY WON'T BE GOING ANYWHERE.

WE ARE STILL LOOKING AT A PRETTY BREEZY DAY TOMORROW ACROSS
EASTERN IDAHO AS THE NEXT STORMS CLIPS US. A SHOWER OR STORM IS
STILL POSSIBLE AROUND ISLAND PARK BUT THAT MAY BE A STRETCH AS
MOST OF THE DEVELOPMENT WILL REMAIN IN MONTANA AND WYOMING. WINDS
TOMORROW WILL PEAK AT 20-30 MPH SUSTAINED WITH GUSTS UP TO 40MPH.
THAT WILL ENOUGH TO CREATE CHOPPY CONDITIONS ON AREA LAKES AND
TRIGGER A LAKE WIND ADVISORY FOR AMERICAN FALLS RESERVOIR. IT WILL
BE BORDERLINE FOR A NORMAL WIND ADVISORY ACROSS THE PLAIN THOUGH.
THE 64,000 DOLLAR QUESTION IS WHAT HAPPENS TO THE SMOKE. THERE IS
PLENTY OF IT OUT THERE TO OUR NORTH AND WEST...SO IT MAY END UP
BEING WE SEE IT THINNING OUT A BIT. THE WIND SHOULD ALSO HELP JUST
ENOUGH TO WARM TEMPERATURES A TINY BIT IN SOME PLACES VS TODAY. AS
NOTED IN OUR FIRE WEATHER DISCUSSION...IT LOOKS TO BE A CRITICAL
FIRE DAY ACROSS MUCH OF CENTRAL AND EASTERN IDAHO. KEYES

.LONG TERM...SATURDAY THROUGH NEXT THURSDAY. HIGH PRESSURE BUILDS
INTO EARLY NEXT WEEK. THIS WILL HELP DROP THE WINDS OFF AND ALSO
STABILIZE THINGS. THAT MEANS NO RAIN AND ALSO A LIKELY RETURN OF
THICKER SMOKE DUE TO INVERSIONS AND A LACK OF STRONGER WIND. THE
MODELS STILL ARE AT ODDS WITH WHAT TO DO WITH THE NEXT STORM
POISED TO MOVE INTO THE PACIFIC NORTHWEST. WE SHOULD SEE SOUTHWEST
FLOW DEVELOPING...WHICH WILL WARM THINGS UP A BIT. MONSOON
MOISTURE MOVES IN AND WE COULD SEE A FEW STORMS AS EARLY AS
MONDAY...BUT MORE LIKELY ON TUESDAY. AFTER THAT...THE MODEL
STRUGGLE GETS A LITTLE WORSE. THE GFS HAS BEEN HOLDING TOUGH WITH
THE LOW STAYING OUT WEST UNTIL THE LATEST RUN CAME IN. IT WANTS TO
FOLLOW THE ECMWF AND DRAG A BIG CHUNK OF THAT STORM THROUGH BY
MIDWEEK. THE ECMWF HAS DECIDED TO FOLLOW THE PREVIOUS GFS
IDEA FOR THE MOST PART. NEEDLESS TO SAY...WE STAYED THE COURSE
WITH A SLIGHT CHANCE OF SHOWERS AND STORMS THAT FAR OUT. KEYES

&&

.AVIATION...SMOKE CONTINUES TO BE PRESENT AT ALL TAF SITES. KSUN
IS MOST AT RISK TO DROPPING TO 3 TO 5 MILES OWING TO PROXIMITY OF
SMOKE. OTHERS BETWEEN 6 AND 8 MILES FOR MOST PART ALL DAY. KEPT AT
6 MILES OVERNIGHT ALTHOUGH ALL 4 SITES COULD OCCASIONALLY DROP TO
3 TO 5 MILES IN THE SMOKE. WINDS MOSTLY LIGHT THURSDAY
MORNING...THEN INCREASING TO 10 TO 15 MPH IN THE SNAKE PLAIN THIS
AFTERNOON WHICH SHOULD HELP THIN THE SMOKE OUT. STRONGER FRONT
EXPECTED FRIDAY AFTERNOON WITH POTENTIAL TO SCOUR SOME MORE OUT
FROM THE TERRAIN...OR ADD TO IT DEPENDING ON WHAT LOCAL FIRES DO.
RS

&&

.FIRE WEATHER...MAINLY LIGHT WINDS THIS MORNING...WITH SMOKE ABLE TO
HOLD THE AFTERNOON HIGH TEMPERATURES BACK A COUPLE DEGREES. THIS
AFTERNOON THERE IS A MINOR DISTURBANCE PASSING OVERHEAD WHICH COULD
PICK UP THE WESTERLY WINDS TO 5 TO 10 MPH IN THE SNAKE PLAIN AND
OVER THE MIDDLE AND UPPER SLOPES IN THE MOUNTAINS. FORECAST CALLS
FOR LOWER HUMIDITY THIS AFTERNOON IN THE CENTRAL MOUNTAINS BASED ON
POTENTIAL FOR WINDS TO STIR THE AIR. NOT REAL CONFIDENT THAT THIS
WILL BE FELT IN ALL THE LOWER DRAINAGE OR CANYON AREAS. MAIN EVENT
WILL BE A STRONG COLD FRONTAL PASSAGE ON FRIDAY WHICH WILL RESULT IN
STRONG WINDS ACROSS THE ENTIRE DISTRICT ESPECIALLY IN ZONE 410 WHERE
THE STRONGEST WINDS ARE EXPECTED. THE LIGHTEST WINDS WILL BE IN THE
SOUTHERN SAWTOOTH AND CARIBOU TO BEAR LAKE REGION WHERE WIND GUSTS
OF 25 MPH OR GREATER WILL FALL SHORT OF AVERAGE CRITERIA TO SUPPORT
RED FLAG CONDITIONS. ALSO...HUMIDITY IN THE MIDDLE TO UPPER TEENS IS
EXPECTED IN THE SOUTHERN AND EASTERN HIGHLANDS. IN THE CENTRAL
MOUNTAINS...WINDS SHIFT TO NORTHWESTERLY LATE FRIDAY AFTERNOON AND
EVENING WHICH SHOULD FAVOR SIMILAR DIRECTION OF WINDS INTO MOST
LOWER CANYON AREAS...NORTHWESTERLY TO NORTHERLY. THE HAINES INDEX
ALSO TRENDS FROM A 4 TO BORDERLINE 5 CONDITIONS THURSDAY AFTERNOON
AND EARLY FRIDAY MORNING...DOWN TO A 3 TO 4 RANGE THURSDAY AFTERNOON
AND THAT CONTINUES INTO FRIDAY AND SATURDAY. RS

&&

.AIR STAGNATION....A WEAK TRANSITORY RIDGE IS IN PLACE THAT KEEP
INVERSIONS GOING. SMOKE SPREAD REMAINS A CONCERN WITH VISIBILITY
RESTRICTIONS CONTINUING. THERE IS CURRENTLY A STATEWIDE AIR
QUALITY ADVISORY WITH CONDITIONS RANGING FROM MODERATE TO
UNHEALTHY. AT THIS TIME...CONFIDENCE LIES ON CONTINUED OR
WORSENING SMOKE CONDITIONS INTO THE WEEKEND BEHIND TOMORROW'S
STORM. DMH/KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
IDZ475-476 AND IDZ410 BELOW 5000FT.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:02 PM MDTFire Weather WatchPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 7 more18 hr
Aug 20, 2:51 PM MDTLake Wind AdvisoryPIH30 hr

Nearby

Red Flag Warnings in Idaho, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.